Tennessee, 2018

Flood in Tennessee, September 23, 2018

September 23, 2018 · NWS OHX · 1 event in 1 county or zone

Widespread rain and a few thunderstorms affected much of Middle Tennessee during the morning hours on September 23. One report of minor flooding was received in Williamson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Widespread rain and a few thunderstorms affected much of Middle Tennessee during the morning hours on September 23. One report of minor flooding was received in Williamson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 23, 8:54 AM CST, 6 minutes earlier.

Area forecast discussion, Sep 23, 8:54 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
954 AM CDT Sun Sep 23 2018

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

At mid morning, showers with a few rumbles of thunder covered much
of the Mid State. Breaks in the rain were noted around Manchester
and McMinnville in the southeast as well as Dover in the
northwest.

The showers were occurring along a stalled frontal boundary that
has been over the area since Friday. Rainfall totals have been
mainly in the 0.5 to 1.5 inch range, but some locations in
southern Maury, Lawrence, and Wayne have had more than 6 inches.
Rainy conditions are expected to continue with a stream of deep
moisture from the western Gulf coming up across the frontal zone.

Showers will be most widespread across the northwest half ot he
area through the day, although there will be a few breaks in the
rain during the afternoon. The better chance for thunderstorms
will be on the warm side of the front, over the southeast half. We
had a few strong to marginally severe cells yesterday. Today, the
strong storm potential looks lower with thicker cloud cover and
less heating. If any strong storms occur today, the Plateau will
be the main location with capes near 1000 J/kg at mid afternoon.
Generally, we expect instability to contribute to enhanced heavy
downpours. If any locations get hit multiple times by the heavy
downpours, flash flooding could develop. Since the potential looks
very localized, we do not need a Flash Flood Watch at this time.
We have issued a Hydrologic Outlook with more details about the
heavy rainfall potential through the next few days.

Highs today will be in the 70s, except maybe a few lower 80s in
the slightly less rainy southeast counties.

&&

.AVIATION...
12Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...Surface boundary has moved south of Middle
Tennessee this morning. However, an inverted 850 mb trough
situated just to our northwest is providing the focus for ongoing
precipitation. The heaviest and longest-lasting rain will occur to
the north and west of Nashville. Eastern and southern portions of
the mid state will experience less rain today and tonight and
generally better ceilings owing to slightly less moisture. There
is a small chance of thunderstorms with this system, but the
chance is so low that the TAF's will only mention RA. Look for
gradually improving ceilings later today and overnight all
terminals.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........08
Hazardous weather outlook, Sep 23, 4:08 AM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
508 AM CDT Sun Sep 23 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-241015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
508 AM CDT Sun Sep 23 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Flash flooding may become an issue as some areas have already
received 2 to 6 inches of rain since Friday. An additional 1 to 2
inches is possible today and tonight, and while there is low
confidence on the exact location of the heaviest rain, training
storms will increase the flooding risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The atmosphere is expected to become slightly more unstable on
Monday and Tuesday. More widespread thunderstorms may occur, a
few of which could become strong with gusty winds.

The current wet period will last through Wednesday, and so the
ongoing threat of flooding remains. Rainfall totals from Sunday
through Wednesday are expected to range from more than 1 inch along
the Cumberland Plateau to in excess of 4 inches around Clarksville,
Waverly and Land-between-the-Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary for rainfall measurements
and flooding reports today through Wednesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Williamson

When
September 23, 9:00 AM CST to 10:00 AM CST
Where
Williamson County, 2.61 mi W of Duplex
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.753, -86.897

Spring Hill Police Department tweeted that Duplex Road was closed due to flooding where it was under construction between Cochran Trace Drive and Baker Springs Lane.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786750.